Arizona, 2016

Flash Flood and Hail in Arizona, July 1, 2016

July 1, 2016 · NWS PSR · 5 events in 1 county or zone

A series of weather disturbances moved eastward across Arizona during the afternoon and evening hours on July 1st and they interacted with lingering monsoon moisture to produce scattered strong thunderstorms. Some of the stronger thunderstorms produced a variety of weather elements that affected the south central deserts including the greater Phoenix area; some of the elements included marble…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A series of weather disturbances moved eastward across Arizona during the afternoon and evening hours on July 1st and they interacted with lingering monsoon moisture to produce scattered strong thunderstorms. Some of the stronger thunderstorms produced a variety of weather elements that affected the south central deserts including the greater Phoenix area; some of the elements included marble sized hail, heavy rain, flash flooding and strong damaging outflow winds. Heavy rain north of Gila Bend was so intense that almost one and one half inches fell within 30 minutes. In Ahwatukee, wind gusts estimated to be in excess of 60 mph uprooted a Palo Verde tree that was one foot in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 1, 1:45 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
145 PM MST FRI JUL 1 2016

&&

.SYNOPSIS...
A combination of lingering monsoon moisture and weak weather
disturbances moving eastward across the desert southwest will bring
chances for showers and thunderstorms tonight across sw and south-
central Arizona, and on Saturday, over the higher terrain of eastern
Arizona. A return to drier southwest flow aloft will begin to take
over starting Saturday and end any rain chances starting Sunday.
High temperatures will steadily climb into the weekend and early
next week as the atmosphere becomes drier. The dry and warm
conditions will likely last through much of next week.

&&

.DISCUSSION...

.late this afternoon/tonight....

A bit of a break in action across our cwa this hour, with the shower
and thunderstorm activity that affected parts of South-Central AZ
this morning having moved well off to the south and east, now
extending northward from eastern Pima/Cochise counties to eastern
Gila County. The shower activity this morning is currently holding
down temperatures a bit over South-Central AZ, with Phoenix Sky
Harbor airport only up to 90 degrees at noon, under clear skies.
Further to the west, over western Maricopa and La Paz/Yuma counties,
fields of CU can be seen developing on latest visible satellite
imagery, over areas that stayed dry this morning, allowing
temperatures to rise well up into the 90s at midday. Surface
dewpoints remain elevated at most lower desert locations, well up
into the 60s to near 70. Up to the north, new thunderstorms can be
seen on radar developing over Yavapai County.

As far as the forecast for this afternoon/evening is concerned, in
spite of normally unfavorable westerly flow that is developing over
the region as an upper trof approaches the CA coast, the combination
of lingering low-level moisture and another shortwave approaching
from the northwest will likely produce another round of convective
activity across South-Central and SW AZ later this
afternoon/evening. Today's situation appears to be more like a
transition event rather then a classic monsoon case, with the GFS
forecast soundings showing 1500-2000 J/KG of CAPE (with little or no
CIN), and 25-30 knots of bulk shear over the region through this
evening. The 12Z WRFGFS, which did a good job with this morning's
convective activity, is showing shower/thunderstorm development
later this afternoon across northern La Paz and NW Maricopa
Counties, with this activity moving into the Greater Phoenix area
this evening as the shortwave trigger moves eastward across northern
AZ. Given all this available convective energy and intrusion of
drier air above 600mb, a few of the storms could become severe, with
very strong downburst winds, heavy downpours, localized flooding,
and even small hail possible. Thus, have raised POPS this evening
well up into the chance range across the lower deserts of South-
Central AZ, and into the likely range over southern Gila County.

.Saturday through next Friday...

This weekend will bring a continued drying westerly flow, but enough
lingering low level moisture should exist for some isolated eastern
Arizona high terrain afternoon showers and thunderstorms. The
possibility of any activity over the lower deserts is pretty slim
due to the westerly steering flow and PWATS dropping down to around
1.25 inches. By Sunday, enough dry air should be in place for there
to be little chance of any storms even over the high terrain.
Temperatures this weekend will be on the upswing with the drier
conditions and clear to mostly clear skies as highs climb back toward
normal readings.

Next week looks to be mostly quiet as far as any storm potential as
the upper high center generally stays to our southeast providing us
with westerly or southwesterly flow. Temperatures should peak by
Tuesday or Wednesday with some lower desert spots reaching 110F for
highs. 500mb heights do climb to around 592dm and 850mb temperatures
near 30C, but at this point it does not appear enough to hit
excessive heat levels. There is potential for a return of some
monsoonal moisture as early as Wednesday, but the past few model
runs are showing this to be a very brief episode with more dry air
quickly moving in by the end of the week. At least for now slight
chance PoPs over the high terrain for Thursday and Friday seem
warranted.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Southeasterly flow will veer to southwesterly during the afternoon,
but wind speeds will generally remain at or below 10 kt. Meanwhile, latest
convective guidance is pointing towards an increased potential for
showers and thunderstorms across the Phoenix area later this
evening. Any storms that develop will be capable of producing strong
gusty winds and brief heavy rain. Model consensus is that the most
likely wind shift associated with the storms will be from the
northwest. Improving conditions are anticipated after 09z.

Southeast California/Southwest Arizona including KIPL and KBLH:
The active weather will generally remain east of KIPL, but may clip
KBLH this afternoon. Thunderstorms are generally not expected,
however strong storms across western AZ may produce a wind shift out
of the north or east at KBLH this evening. Otherwise, mostly clear
skies are expected with a southerly component to the flow prevailing
through early Saturday.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday: The monsoon high will rebuild across
southeastern Arizona Monday, resulting in above normal temperatures
and generally dry conditions. An increase in moisture is expected
Wednesday as the high shifts eastward. Drier westerly flow across
southeastern California will battle deeper moisture across
southeastern Arizona through the remainder of the week, with showers
and thunderstorms mainly relegated to southern and eastern Arizona.
Near normal temperatures are expected mid to late week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha/Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Hirsch

In the hours before

Special weather statement, Jul 1, 3:02 PM MST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
302 PM MST FRI JUL 1 2016

AZZ021-026-012300-
WEST CENTRAL DESERTS AZ-SOUTHWEST DESERTS AZ-
302 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL LA PAZ AND NORTHEASTERN YUMA COUNTIES

UNTIL 400 PM MST

AT 300 PM MST...DOPPLER RADAR WAS TRACKING A THUNDERSTORMS 48 MILES
WEST OF TONOPAH...OR SOUTHWEST OF QUARTZSITE MOVING NORTHEAST AT 15
MPH. THE CLUSTER OF THUNDERSTORMS MAY MOVE OVER PORTIONS OF
INTERSTATE 10 AND DEVELOP NEARLY 50 MPH WINDS, STRONG ENOUGH TO
BUFFET TRUCKS AND CARS.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VICKSBURG...WENDEN...BRENDA...HARCUVAR...
SALOME AND VICKSBURG JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3335 11388 3376 11409 3390 11380 3383 11341
      3337 11334
TIME...MOT...LOC 2200Z 205DEG 11KT 3352 11378

HV
Special weather statement, Jul 1, 3:49 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
349 PM MST FRI JUL 1 2016

AZZ023-024-012330-
GREATER PHOENIX AREA AZ-SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
349 PM MST FRI JUL 1 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN GILA AND NORTHEASTERN MARICOPA COUNTIES

UNTIL 430 PM MST

AT 349 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SUNFLOWER...MOVING SOUTH AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BALLANTINE TRAILHEAD...ROUND VALLEY...SUNFLOWER...
SUGARLOAF MOUNTAIN...MCDOWELL MOUNTAIN PARK AND RIO VERDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3392 11163 3391 11141 3365 11135 3368 11174
TIME...MOT...LOC 2249Z 003DEG 19KT 3386 11153

HERNANDEZ

The radar

The Phoenix radar (KIWA), 88 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Maricopa

When
July 1, 4:05 PM MST
Where
Maricopa County, 4.15 mi N of New River
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.980, -112.130

Scattered strong thunderstorms developed over the far northern portion of the greater Phoenix area during the afternoon hours on July 1st and some of these storms generated large hail. According to a trained weather spotter located 4 miles north of New River, at 1605MST hailstones measured to be at least 0.75 inches in diameter were observed along Interstate 17 between mile posts 244 and 246. No reports of damage were received as a result of the large hail.

Heavy Rain, Maricopa

When
July 1, 7:00 PM MST to 7:30 PM MST
Where
Maricopa County, 2.7 mi WNW of Cotton Center
Reported by
Trained Spotter
Coordinates
33.100, -112.710

A line of strong thunderstorms passed east across southwest Maricopa county during the evening hours on July 1st and in addition to strong gusty wind, the storms produced locally heavy rainfall with intense rainfall rates. Very heavy rain was reported to have fallen to the north of Gila Bend. A trained weather spotter located 11 miles north of Gila Bend and just to the west of Highway 85 measured 1.44 inches of rainfall in a 30 minute period ending at 1930MST. The heavy rainfall led to the issuance of an Urban Flood Advisory which was first issued at 1852MST.

Thunderstorm Wind, Maricopa

When
July 1, 7:14 PM MST
Where
Maricopa County, 1.5 mi NNW of (Gbn)gila Bend Muni
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
32.900, -112.730

Scattered strong thunderstorms moved across the community of Gila Bend during the early evening hours on July 1st and some produced strong gusty winds. At 1914MST the official ASOS weather station at the Gila Bend airport measured a wind gust of 50 knots.

Thunderstorm Wind, Maricopa

When
July 1, 7:15 PM MST
Where
Maricopa County, 2.97 mi WNW of West Chandler
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.310, -112.000

Scattered thunderstorms moved east across the greater Phoenix metropolitan area during the evening hours on July 1st and some of the stronger storms generated strong and damaging outflow winds. According to a trained weather spotter located 3 miles east of Ahwatukee Foothills, outflow winds estimated to be as high as 65 mph uprooted and Palo Verde tree with a diameter of one foot.

Flash Flood, Maricopa

When
July 1, 8:00 PM MST to 10:30 PM MST
Where
Maricopa County, 2.67 mi E of Mobile to 2.97 mi SW of Mobile
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.048, -112.224

A line of thunderstorms with intense rainfall moved east across southwest Maricopa County during the evening hours on July 1st; earlier in the evening at 1930MST a trained spotter 11 miles north of Gila Bend measured 1.44 inches within a 30 minute period. As the thunderstorms and heavy rain translated eastward they produced flash flooding along Highway 238 to the east of Gila Bend and near the town of Mobile. A spokesman for the Arizona Department of Highways indicated that flash flooding resulted in the closure of Highway 38 at 2130MST. The closure was about 1 mile to the east of the town of Mobile. No accidents or injuries were reported due to the flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642941, 643095, 642943, 643094, 643206.